Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2004, 8:25 PM EDT for Ingham County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 8:25 PM EDT (00:25 UTC)
- Expired
- May 10, 2004, 9:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ingham County, MI
The radar
The Detroit radar (KDTX), 74 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507
WUUS53 KGRR 110025
SVRGRR
MIC065-110115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 915 PM EDT
* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF KINNEVILLE TO
LESLIE...MOVING NORTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NORTH LESLIE...AURELIUS AROUND 830 PM EDT
EDEN...BUNKER HILL AROUND 835 PM EDT
NORTH AURELIUS AROUND 840 PM EDT
HOLT...PACKARD...MILLVILLE...MASON AROUND 845 PM EDT
LANSING AROUND 850 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4243 8430 4243 8460 4272 8459 4272 8441
4267 8417 4248 8414
$$
JK RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:00 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 10, 4:00 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT MON MAY 10 2004 .SHORT TERM... VERY ACTIVE PATTERN WILL CONTINUE INTO MID WEEK...AS THE FRONTAL BOUNDARY THAT DROPS INTO THE FORECAST AREA TONIGHT...WILL LIFT BACK NORTH AS A WARM FRONT TOMORROW EVENING AND NIGHT. THE FRONT THEN PRESSES BACK INTO THE AREA ON THURSDAY. SUFFICE IT TO SAY...CHANCES FOR CONVECTION ARE THE MAIN CHALLENGE. THREAT FOR SEVERE STORMS AND FLOODING WILL BE CONCERNS THIS EVENING. ETA AND GFS SIMILAR THROUGH THE SHORT TERM. TONIGHT...GOING LIKELY POPS STILL SEEM TO MAKE SENSE GIVEN A THE UPSTREAM CONVECTION AND A COLD FRONT DROPPING INTO THE AREA FROM THE NORTH. INSTABILITY OVER LOWER MICHIGAN IS STILL FAIRLY DECENT...WITH LI/S RANGING FROM -1 ACROSS CENTRAL LOWER...TO -6 ACROSS THE FAR SOUTH TOWARD INDIANA. THREAT FOR SEVERE WILL MAINLY COME IN THE FORM OF MARGINAL HAIL AND HEAVY RAIN. ELEVATED CORES WILL NEED TO BE WATCHED THIS EVENING...FOR POTENTIAL HAIL AND HIGH WINDS IN THE FORM OF WET MICROBURSTS. CONVECTION SHOULD TAPER OFF FROM NORTH TO SOUTH OVERNIGHT...ALTHOUGH SOME SHOWERS AND STORMS MAY LINGER THROUGH THE NIGHT IN THE FAR SOUTH. TUESDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE...AS THE FRONT MOVES BACK NORTH AS A WARM FRONT IN THE AFTERNOON. WILL MAINTAIN THE CHANCE POPS AREA WIDE. LOWER MICHIGAN IS NOT IN A SLIGHT RISK AT THIS TIME AND PRETTY MUCH AGREE. IN THE WARM AIR ADVECTION THOUGH TOMORROW AFTERNOON AND EVENING WOULD NOT BE SURPRISED TO SEE A FEW MORE STRONG STORMS. HAIL AND HEAVY RAIN WOULD CONTINUE TO BE THE MAIN THREATS. TUESDAY NIGHT...COULD SEE SOME SCATTERED SHOWER AND THUNDERSTORM ACTIVITY MAINLY IN THE EVENING. WILL THEREFORE LEAVE THE CHANCE POPS IN THE FORECAST. BY WEDNESDAY...THE ZONAL UPPER FLOW IN PLACE AT PRESENT BECOMES A RIDGE. WITH RIDGING IN PLACE AND BROAD SOUTHWEST FLOW IN THE WARM SECTOR NOT EXPECTING MUCH IN THE WAY OF CONVECTION. PER COORDINATION WITH SURROUNDING OFFICES WILL GO DRY. A WARM DAY EXPECTED WITH HIGHS REACHING INTO THE UPPER 70S AND LOWER 80S. WEDNESDAY NIGHT AND THURSDAY THE BOUNDARY CLOSES BACK IN FROM THE NORTHWEST. SHOWER AND THUNDERSTORM CHANCES WILL BE KEPT IN THE FORECAST IN THIS TIME FRAME. FLOODING THREAT CONTINUES AS LOCATIONS NORTH OF I-96 HAVE RECEIVED ANYWHERE FROM 2-6 INCHES OF RAIN. WILL BE MONITORING RAINFALL THIS EVENING FOR POTENTIAL WARNINGS...ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA. PWAT/S WILL BE ON THE ORDER OF AN INCH TO AN INCH AND A HALF THIS EVENING...SO PLENTY OF DEEP MOISTURE IN PLACE. GUIDANCE TEMPS IN THE BALLPARK. .LONG TERM... A COLD FRONT WILL MAKE ITS WAY THROUGH THE AREA ON FRIDAY. THE GFS SHOWS ANOTHER LOW TRACKING NE ALONG THE FRONT INTO SATURDAY. THIS COULD PROLONG THE SHOWERS INTO SATURDAY...ALTHOUGH THE GEM DOES NOT SHOW THIS LOW. WILL CARRY THE CHC POPS FOR SATURDAY BUT THE THINKING NOW IS THESE SHOULD END EARLY IN THE DAY. HIGH PRESSURE MOVES IN FOR THE REMAINDER OF THE WEEKEND WITH COOLER AND DRIER AIR. THE GFS THEN SHOWS A WEAK SHORT WAVE CRUISING INTO THE WESTERN LAKES AND DIMINISHING. WILL INCLUDE THE CHC OF SHOWERS OR STORMS LATE SUNDAY NIGHT INTO MONDAY AS THIS WAVE MOVES IN. TEMPS ON FRIDAY SHOULD REACH THE 70S...THEN DROP BACK TO THE 60S FOR THE WEEKEND AND INTO EARLY NEXT. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE JK
Hazardous weather outlook, May 10, 12:30 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT MON MAY 10 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1230 PM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHWEST MICHIGAN. THUNDERSTORMS WILL BE MOST PREVALENT IN THE 300 PM TO MIDNIGHT TIME FRAME. THE MAIN STORM THREATS WILL BE LARGE HAIL TO AROUND AN INCH IN DIAMETER AND HEAVY RAIN. DAMAGING WINDS TO NEAR 60 MPH CANNOT BE RULED OUT EITHER ESPECIALLY THIS EVENING. STORM MOVEMENT WILL BE TO THE EAST AT 30 MPH. ADDITIONAL HEAVY RAIN IS ALSO POSSIBLE... AND SINCE MANY AREAS HAVE ALREADY SEEN OVER 2 INCHES OF RAIN SINCE FRIDAY... MORE FLOODING IS POSSIBLE. LOCATIONS NORTH OF INTERSTATE 96 HAVE BEEN HIT HARDEST BY HEAVY RAIN OVER THE WEEKEND...WITH AS MUCH AS 5 INCHES BEING REPORTED IN SPOTS. FREMONT IN NEWAYGO COUNTY HAS HAD NEARLY 6 INCHES OF RAIN SINCE FRIDAY. RIVERS...CREEKS AND STREAMS WILL CONTINUE SLOWLY RISING. ADDITIONAL RIVER...STREAM AND URBAN FLOODING WILL ALSO BE POSSIBLE TODAY AND TONIGHT WHERE STRONGER STORMS PERSIST. THE STORMS TODAY AND TONIGHT WILL BE TRIGGERED BY A COLD FRONT WHICH WILL MOVE EAST FROM WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. FLOODING WILL CONTINUE TO BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MEADE DUKE
In the hours before
Local storm report, May 10, 6:40 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM MARINE TSTM WIND W GRAND HAVEN 43.06N 86.22W
05/10/2004 55 MPH OTTAWA MI SHIP
SHIP TO SHORE REPORT OF STRONG WINDS AND SMALL HAIL
&&
WDMLocal storm report, May 10, 6:49 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0646 PM HEAVY RAIN 4 E GRAND LEDGE 42.75N 84.67W
05/10/2004 1.00 INCH EATON MI PUBLIC
RADAR ESTIMATED RAINFALL RATES OF OVER 2 INCHES PER HOUR
HAVE RESULTED IN WATER OVER THE ROAD ON INTERSTATE 496
&&
WDMLocal storm report, May 10, 7:26 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
726 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST LANSING 42.71N 84.55W
05/10/2004 78 MPH INGHAM MI TRAINED SPOTTER
MEASURED ALONG MT HOPE AVE.
0635 PM TSTM WND DMG 3 SW MULLIKEN 42.76N 84.90W
05/10/2004 EATON MI TRAINED SPOTTER
SEVERAL TREES DOWN NEAR THE INTERSECTION OF DOW AND MT.
HOPE ROADS.
0635 PM TSTM WND DMG 3 SW MULLIKEN 42.73N 84.94W
05/10/2004 EATON MI TRAINED SPOTTER
BARN BLOWN DOWN BY THE WIND NEAR THE INTERSECTION OF DOW
AND ST. JOE ROADS.
&&
WDMLocal storm report, May 10, 7:31 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
731 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM FUNNEL CLOUD 1 ESE SUNFIELD 42.76N 84.97W
05/10/2004 EATON MI LAW ENFORCEMENT
REPORTED NEAR THE INTERSECTION OF M-43 AND DOW ROAD
&&
NJJLocal storm report, May 10, 7:57 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
757 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0756 PM HEAVY RAIN KALAMAZOO 42.27N 85.59W
05/10/2004 1.50 INCH KALAMAZOO MI TRAINED SPOTTER
1.5 INCHES OF RAIN HAS FALLEN IN 4 HOURS.
&&
NJJLocal storm report, May 10, 8:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN BATTLE CREEK 42.30N 85.23W
05/10/2004 1.72 INCH CALHOUN MI LAW ENFORCEMENT
RAINFALL REPORTED FROM BATTLE CREEK ASOS OVER LAST 4
HOURS. REPORT OF CAR STRANDED IN TWO FEET OF WATER NEAR
THE INTERSECTION OF WASHINGTON AND ALGONQUIN.
0756 PM HAIL 4 SSW BATTLE CREEK 42.30N 85.23W
05/10/2004 1.50 INCH CALHOUN MI PUBLIC
REPORTED AT CAPITOL AVE AND INTERSTATE 94
0756 PM TSTM WND GST 4 SSW BATTLE CREEK 42.30N 85.23W
05/10/2004 65 MPH CALHOUN MI PUBLIC
REPORTED AT CAPITOL AVE. AND INTERSTATE 94.
&&
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:01 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 44 min |
| May 11, 7:36 PM EDT | Special Marine Warning | GRR | 69 min | |
| May 11, 7:36 PM EDT | Special Marine Warning | GRR | 69 min | |
| May 11, 7:36 PM EDT | Special Marine Warning | GRR | 69 min | |
| May 11, 7:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.